Sertraline And Alcohol : Iv recently... - Mental Health Sup...

Mental Health Support
25,865 members15,201 posts

Sertraline And Alcohol

Lexie101
Lexie101

Iv recently been put on Sertraline tablets for depression and was wondering if anyone else has been on them and drank alcohol with them? If so were there bad side effects ?

12 Replies
oldestnewest

I’d say leave it alone as it’s a depressive

Hi Jessica and I think this is your first post with us? If so, welcome to this very caring group of members. I think in a few short words Jaxs has said it all. Yes, alcohol reduces the inhibitions and can be a depressant to, especially if you get drunk and then sober up. So the best you can do is steer clear of alcohol for the time being. Also if you experience side effects and are drinking how are you going to distinguish between hung over and side effect of the drug??

Good luck with the medication and let us know how you are getting on please.

Best wishes,

MAS Nurse & Moderator.

Hidden
Hidden

I dunno if you can tag people on here but @teggyherms recently posted her experience. Check out her profile! Also - avoid grapefruit juice!!

Lexie101
Lexie101 in reply to Hidden

How do i find people to follow ? Sorry im new to this

Hidden
Hidden in reply to Lexie101

healthunlocked.com/user/teg...

hi just click on th person and then follow.anyway its best to avoid alcohol on meds or make sure you drink less space out your drinks and eat in between.dont get into rounds either as you just get cought up in them and tend to drink more.best advice though is not to drink.

You definitely get drunk much quicker when taking sertraline. Also I find the hangovers are much worse so I try not to drink too much at once. Best laid plans and everything...

Don't do it alcohol is a big no no !!!!

Alcohol is also an antidepressant and when I did a month or so of drinking while being on sertraline I went manic it was nuts. I have bipolar depression and anxiety. So yeah not the best thing to do.

Trust me alcohol and anti depressants don't mix! I used to take sertraline and drink vodka, I'd spend the next day bed ridden with the worst hangover. Alcohol in general is no good for our mental health, I used to drink often to try and feel better but it anyways made feel so much worse, it's difficult but id try and limit alcohol until you're in a better place or even stop alcohol entirely

Hidden
Hidden

I'll comment based on my experience...as someone who didn't take my meds in lieu of alcohol and then finally quit drinking to take my meds.

First and foremost, no doctor or pharmacist will ever give you a pass to drink above moderation on these drugs as in binge drinking. It would be irresponsible advice even if nothing happens. I even asked about drinking non-alcoholic beer (less .5% of alcohol content AKA one Miller Lite would be about 7 or 8 of my drinks). No dice from the pharmacist but my doctor said that NA's were fine.

Regardless, you will likely get permission from your doctor (and I say, get their advice, not ours) to have one or two drinks at most. This will be in standard form...which 12 oz of light beers, 4 oz of wine, or 1.5 ounces of spirits. Drinking substantially more than that can lead to an increase in side effects listed on the label. It's possible to go above the one or two and not feel a difference, but it's not worth rolling the dice. In my experience with heavy drinking and meds, I have blacked out, acted completely foolish, and really...I'm surprised to be alive today. The hangovers will leave you completely wiped out for a day (or more) and I have spent days regretting and apologizing for my actions. I've also vomited very badly to the point I almost had to be hospitalized. Again, very lucky to survive being younger and dumber (sadly in my late 20's).

After awhile, I gave up using my medication because alcohol seemed to work better and be more important to me. Not the greatest thinking, but I think quite a few of us have been here. The problem is we're ingesting a known depressant, so how are we supposed to get better? Eventually, two years ago, I decided that it was time to go back to the medicine and start ditching alcohol. I decided I would drink moderately and take my medication. The problem was when I drank, the next morning always had a massive hangover headache waiting. I couldn't believe having 3-4 drinks would do this. So, after again evaluating my situation, I decided to give into the rationale thought: drinking a depressant while taking an antidepressant is fairly counter intuitive. The medication does not get into your system properly.

So I gave up drinking with the exception of maybe once or twice a week, I have a few NA beers. No interactions with the medicine like before. Never waking up with the bad headaches. While the medication still didn't seem to do the trick, I felt better not having terrible anxiety while suffering through a hangover. I felt better knowing I wasn't putting myself in a terrible place mixing two things that just don't go well together....where I could have hurt myself.

My advice to you on this is the following...try one standard drink and see how you feel. A lot of medications can magnify the intensity of the drink. You can end up in a bad place quick if you tip them back quickly...I've had moments where I went from fine to horribly drunk and did/said things I would never do or say. Nothing violent or heinous, but just generally dumb, stupid, and perhaps a little too honest. Embarrassing above all else. I would seek your doctor's opinion as well. I don't think a couple of drinks will set you back, but keep them to literally 1-2 standard sized drinks. The hangover is a fairly intense headache, so if you wake up with one of those, you're drinking too much. I would save your drinking events for specific times during your week...maybe it's the weekend, a holiday, or someone's special day. Try sipping slowly and make sure to hydrate with water while you partake. Again, I found luck in the NA beer (wine and some spirits can be found as NA as well), so maybe you can approach that as a substitute. I will add, if you're taking additional medications you'll want to check those out. If you take a benzo, I would suggest absolutely talking to your doctor about drinking...you're less likely to get a nod for drinking as it's fairly dangerous. As always, moderation is key, especially when taking an antidepressant. Hope this helps as I would hate for someone to go through the crap I put myself through.

Lexie101
Lexie101 in reply to Hidden

Thank you so much for your advice !

You may also like...